Aa
Aa
A
A
A
Close
Avatar universal

Burning in liver. A sign that the Alpha Lipoic acid is working?

Through much research, and, living in Thailand, having no resources. I'm helping my friend with cirrhosis - a decompensated liver with all the symptoms.

Since before even buying Alpha Lipoic Acid, I sent out emails to several supplement manufacturers to ask if this would happen. He has a hard time taking in any food at all without extreme pain. So, would ALA cause burning in his liver? I asked. Nobody answered. But the answer is yes, and it is quite severe. None of the other supplements in the protocol appear to give him any problem. And he is starting to eat a little bit more. So I bought the one that said it was the most bioavailable, with fast absorption time (Doctor's Best Best Stabilized R-Lipoic Acid Featuring Bioenhanced Na-RALA (100 mg).
The burning lasts about 6 hours. For days he could take only 1 to 1 1/2. He's up to 200 mg now. Berkson says 600, but by Dr's Choice info, this is about twice as powerful as regular ALA. So, I feel if he can level off at 300 mg he'll be OK.
Has anyone gone through this? Is there a place to go for answers for Dr. Berkson's program? Perhaps the burning is also a sign of healing? Is there any supplements that can get it to stop burning, without destroying the work that the ALA is doing"
Thanks - Buzzer
7 Responses
Sort by: Helpful Oldest Newest
179856 tn?1333547362
Your liver really does not have any nerves in it that could signal pain to his brain so I am not sure what is burning but more likely it's his intestines or stomach or something.  The liver just does not have the ability to feel pain.

I am sorry I cannot help you further.
Helpful - 0
Avatar universal
Well, actually, the capsule that surrounds the liver (they call it Glisson's capsule) does have nerves that can register pain. That's the dull pain some feel on biopsy needle insertion. In my case, it was like someone punched me in the side, but just for a moment.

But as nygirl pointed out, the actual structural and parenchymal cells don't have nerve endings. I don't think you could feel burning in there.

I drank an oil tanker of whisky over the course of my life, and I think if anyone would have felt burning in the liver, it would have been me.

:-)
Helpful - 0
446474 tn?1446347682
The only way your friend is going to keep on living is to get a liver transplant.

With his decompensated cirrhosis vitamins, herbs, medicines that won't hurt a healthy person, can trigger complications of cirrhosis and could speed up or cause his liver to fail.
If he eats the same amount of salt a day as you do, his abdomen will probably bloat like he is pregnant. So even "natural" salt can be dangerous for a person with decompensated cirrhosis.

I hope you know what you are doing for his stake because his time is limited without a new liver.

hectorsf
Helpful - 0
Avatar universal
This is a bump. Has anyone with cirrhosis ingested any alpha lipoic acid? Did it cause an intense burning sensation in the area around the liver?

If so, did you regard it as a positive sign?

Is there any special place to go to talk with cirrhosis sufferers that have undergone, or are undergoing Dr. Burton Berkson's Three Antioxidant Plan against cirrhosis?

Thanks
Helpful - 0
Avatar universal
contact mhudnall or bali05 directly on this board or write to berkson. the liver has it's limits and when and it's too far gone transplant will be the only option. loss of appetite and pain from eating are not good signs. PPC or aloe vera may help with the inflamation.
Helpful - 0
Avatar universal
http://www.medhelp.org/posts/Hepatitis-C/is-there-a-betterbrand--of-ALA/show/1226074#post_5609961

Look for HR's post where he wrote that ALA being an acid indeed burns and can cause some stomach discomfort.

I can't tell if that is what is going on here, but my stomach can indeed tell when I ingest mine.

Willy
Helpful - 0
Avatar universal
I sent an email to Dr. Berkson and was surprised that he answered. He was most concerned that I chose R-LA (which I tried to find out about before I ordered it) He didn't recommend it. So I'm ordering the one he does recommend. From Metabolic Maintenance. His only comment was, "I've been told that R form is separated from S form using various hydrocarbons. Could the residues be causing the problem?"
As long as my friend sticks with 200 mg R-LA per day he doesn't experience much discomfort. (the protocol is for 600 mg). But my experience is we would be much further down the road to healing if my friend agreed to ozone therapy. The hep c virus is especially vulnerable to ozone,
Helpful - 0
Have an Answer?

You are reading content posted in the Hepatitis C Community

Top Hepatitis Answerers
317787 tn?1473358451
DC
683231 tn?1467323017
Auburn, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Answer a few simple questions about your Hep C treatment journey.

Those who qualify may receive up to $100 for their time.
Explore More In Our Hep C Learning Center
image description
Learn about this treatable virus.
image description
Getting tested for this viral infection.
image description
3 key steps to getting on treatment.
image description
4 steps to getting on therapy.
image description
What you need to know about Hep C drugs.
image description
How the drugs might affect you.
image description
These tips may up your chances of a cure.
Popular Resources
Herpes sores blister, then burst, scab and heal.
Herpes spreads by oral, vaginal and anal sex.
STIs are the most common cause of genital sores.
Condoms are the most effective way to prevent HIV and STDs.
PrEP is used by people with high risk to prevent HIV infection.
Can I get HIV from surfaces, like toilet seats?